Washington, 2011

Heavy Snow in Washington, March 1, 2011

March 1, 2011 · NWS PQR · 1 event in 1 county or zone

This heavy snowfall episode continues from February. A strong front moved into the region Sunday evening and remained fairly stationary over the area through Monday.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

This heavy snowfall episode continues from February. A strong front moved into the region Sunday evening and remained fairly stationary over the area through Monday. The frontal system produced very heavy snowfall in the Cascades with some snow accumulations at elevations as low as 300 to 600 feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Feb 28, 8:19 PM PST, 3 hours 41 minutes earlier.

Area forecast discussion, Feb 28, 8:19 PM PST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
819 PM PST MON FEB 28 2011

.SYNOPSIS...A NEARLY STATIONARY COLD FRONT IS DRAPED OVER NORTHWEST
OREGON THIS EVENING AND WILL MOVE LITTLE OVERNIGHT...THEN LIFT NORTH
AS A WARM FRONT ON TUESDAY INTO EARLY TUESDAY EVENING. SNOW LEVELS
WILL REMAIN LOW TONIGHT AND TUESDAY MORNING THEN BEGIN TO RISE
TUESDAY AFTERNOON AND TUESDAY NIGHT. A RAPIDLY DEEPENING SURFACE LOW
WILL LIFT NORTH OFF THE OREGON AND WASHINGTON COASTS TUESDAY NIGHT
AND WEDNESDAY AND PUSH THE FRONT BACK THROUGH SOUTHWEST WASHINGTON
AND NORTHWEST OREGON AS A COLD FRONT ON WEDNESDAY...BRINGING STRONG
WIND TO THE COASTAL AREAS...RAIN TO THE VALLEYS AND MORE SNOW TO THE
MOUNTAINS. COLDER AIR WILL COME IN BEHIND THE FRONT LATER WEDNESDAY
THROUGH THURSDAY AND LOWER SNOW LEVELS BACK DOWN TO 1000 FEET OR SO
IN THE NORTH AND 2500 FEET IN THE SOUTH. ADDITIONAL SYSTEMS ARE
EXPECTED LATE THIS WEEK AND OVER THE WEEKEND TO CONTINUE THE PERIOD
OF UNSETTLED WEATHER.
&&

.SHORT TERM...WE CONTINUE TO HAVE A NEARLY STATIONARY COLD FRONT
DRAPED OVER NORTHWEST OREGON THIS EVENING...WHICH WILL LIKELY MOVE
LITTLE TONIGHT. THIS WILL KEEP THE SNOW LEVELS LOW...WITH HEAVY SNOW
IN THE MOUNTAINS AND SOME SNOW ACCUMULATIONS CLOSE TO THE VALLEY
FLOORS IN THE NORTH INTERIOR. PLAN NO CHANGES TO THE CURRENT WINTER
WEATHER HAZARDS THAT ARE IN EFFECT. THE FRONT WILL LIFT NORTH AS A
WARN FRONT TUESDAY...WITH SNOW LEVELS FINALLY RISING TUESDAY
AFTERNOON AND EVENING. THE MODELS INDICATE PRECIPITATION WILL TAPER
OFF FROM THE SOUTH AS WE GET INTO TUESDAY AFTERNOON AND
EVENING...ESPECIALLY INLAND.

ATTENTION WILL THEN TURN TOWARD A DEVELOPING LOW OUT NEAR 35N/140W
THIS EVENING. THE MODELS CONTINUE TO RAPIDLY DEEPEN THIS LOW DURING
THE NEXT 24 HOURS...WITH THE SURFACE LOW CENTER LIFTING NORTH ALONG
OR JUST INSIDE 130W TUESDAY NIGHT AND WEDNESDAY. THE ECMWF MODEL HAS
IT CLOSEST TO THE COAST. HAVE DECIDED TO GO WITH A HIGH WIND WATCH
FOR THE COAST LATE TUESDAY NIGHT THROUGH MUCH OF WEDNESDAY. THE
TRAJECTORY OF THIS SYSTEM SUGGESTS IT MAY BE HARDER TO GET THE STRONG
WINDS INLAND THIS TIME SO HAVE HELD OFF ON ANY HIGHLIGHTS INLAND FOR
NOW.

THE ASSOCIATED COLD FRONT WILL SWEEP THROUGH SOUTHWEST WASHINGTON AND
NORTHWEST OREGON DURING THE DAY WEDNESDAY. PRECIPITATION AMOUNTS WITH
THAT FRONT APPEAR MUCH LIGHTER THAN WITH FRONT CURRENTLY OVER OUR
AREA.

BEHIND THE WEDNESDAY COLD FRONT SNOW LEVELS DROP AGAIN SIGNIFICANTLY
TO AT LEAST AFFECT THE COASTAL MOUNTAINS AND THE CASCADE FOOTHILLS
AGAIN. WE MAY SEE THE SNOW LEVEL DROP TO CLOSE TO 1000 FEET AGAIN
WEDNESDAY NIGHT AND THURSDAY...PERHAPS A LITTLE LOWER IN SOUTHWEST
WASHINGTON. TOLLESON

.LONG TERM...THE EXTENDED PERIOD REMAINS ACTIVE AND UNSETTLED. THE
MODELS INDICATE ANOTHER SHORT WAVE SWINGING THROUGH LATER THURSDAY
AND THURSDAY NIGHT...WITH ANOTHER ANOTHER STRONGER SYSTEM PASSING
THROUGH THE PACIFIC NORTHWEST LATER FRIDAY INTO SATURDAY. MODEL
DETAILS START TO VARY MORE AFTER THAT BUT ADDITIONAL SYSTEMS ARE
EXPECTED. TOLLESON
&&

.AVIATION...EXPECT PREDOMINANTLY MVFR CONDITIONS WITH SOME IFR CIGS
NORTH OF KSLE OVERNIGHT. STALLED FRONT BETWEEN KSLE AND KEUG WILL
MOVE NORTH AS A WARM FRONT TUE. A RAPIDLY DEEPENING LOW WILL BRING
WIND ISSUES TO THE COAST TUE NIGHT AND WED.

KPDX AND APPROACHES...BORDERLINE MVFR/IFR CONDITIONS PERSIST THROUGH
TUE...THEN INCREASING CHANCES FOR VFR TUE MIDDAY AS WARM FRONT LIFTS
TO THE NORTH OF THE AREA.
&&

.MARINE...AS ONE SYSTEM DEPARTS SEA AND WIND SUBSIDE. HOWEVER
INDICATIONS ARE NEXT SYSTEM WILL RAPIDLY DEVELOP AND TRACK NORTH NEAR
130W OFF THE OREGON AND WASHINGTON COAST TUE NIGHT AND WED. SO A
STORM WATCH IS ISSUED FOR THE OUTER WATERS 10 TO 60NM...WITH GALE
WATCH FOR WATER OUT TO 10 NM. MODELS VARY MAINLY ON TIMING OF THE
WINDS AND TO A LESSER EXTENT THE STRENGTH OF THE SYSTEM.
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER STORM WARNING UNTIL NOON PST TUESDAY FOR COAST RANGE OF
     NORTHWEST OREGON-UPPER HOOD RIVER VALLEY.

     WINTER STORM WARNING UNTIL 4 PM PST TUESDAY FOR NORTHERN OREGON
     CASCADE FOOTHILLS-NORTHERN OREGON CASCADES.

     WINTER STORM WARNING UNTIL 6 AM PST TUESDAY FOR CASCADE
     FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY.

     WINTER WEATHER ADVISORY UNTIL 10 AM PST TUESDAY FOR GREATER
     PORTLAND METRO AREA-WESTERN COLUMBIA RIVER GORGE.

     WINTER WEATHER ADVISORY UNTIL NOON PST TUESDAY FOR LOWER
     COLUMBIA.

     HIGH WIND WATCH FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY
     AFTERNOON FOR CENTRAL OREGON COAST.

     HIGH WIND WATCH FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY
     AFTERNOON FOR NORTH OREGON COAST.

WA...WINTER STORM WARNING UNTIL NOON PST TUESDAY FOR WILLAPA HILLS.

     WINTER STORM WARNING UNTIL 4 PM PST TUESDAY FOR SOUTH
     WASHINGTON CASCADE FOOTHILLS-SOUTH WASHINGTON CASCADES.

     WINTER WEATHER ADVISORY UNTIL 10 AM PST TUESDAY FOR GREATER
     VANCOUVER AREA-WESTERN COLUMBIA RIVER GORGE.

     WINTER WEATHER ADVISORY UNTIL NOON PST TUESDAY FOR I-5 CORRIDOR
     IN COWLITZ COUNTY.

     HIGH WIND WATCH FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY
     AFTERNOON FOR SOUTH WASHINGTON COAST.

PZ...STORM WATCH FROM TUESDAY EVENING THROUGH WEDNESDAY AFTERNOON
     FOR WATERS FROM CAPE SHOALWATER WA TO FLORENCE OR FROM 10 TO
     60 NM.

     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 4 PM PST TUESDAY
     FOR COASTAL WATERS FROM CAPE SHOALWATER WA TO FLORENCE OR
     OUT TO 60 NM.

     SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA RIVER BAR UNTIL
     4 PM PST TUESDAY.

     GALE WATCH FROM TUESDAY AFTERNOON THROUGH WEDNESDAY AFTERNOON
     FOR COASTAL WATERS FROM CAPE SHOALWATER WA TO FLORENCE
     OR OUT 10 NM.

&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND

THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Feb 28, 6:16 AM PST, 17 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
616 AM PST MON FEB 28 2011

ORZ001>014-WAZ019>023-039-040-011730-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-NORTHERN OREGON CASCADES-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
UPPER HOOD RIVER VALLEY-SOUTH WASHINGTON CASCADES-WILLAPA HILLS-
SOUTH WASHINGTON COAST-I-5 CORRIDOR IN COWLITZ COUNTY-
GREATER VANCOUVER AREA-SOUTH WASHINGTON CASCADE FOOTHILLS-
616 AM PST MON FEB 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST WASHINGTON AND
NORTHWEST OREGON.

.DAY ONE...TODAY AND TONIGHT

A STRONG AND COLD GULF OF ALASKA COLD FRONT IS IMPACTING SOUTHWEST
WASHINGTON AND NORTHWEST OREGON WITH HEAVY SNOW...STRONG WINDS...
AND HEAVY VALLEY RAIN THIS MORNING.

HEAVY PRECIPITATION OVER THE PORTLAND AND VANCOUVER METRO AREA
WILL SLOWLY SPREAD SOUTH THROUGHOUT THE DAY. SNOW LEVELS ARE
LOWERING WITHIN THIS AREA OF HEAVY PRECIPITATION...AND MAY BRIEFLY
REACH THE VALLEY FLOOR.

NUMEROUS WARNINGS AND ADVISORIES ARE IN EFFECT TODAY THROUGHOUT
SOUTHWEST WASHINGTON AND NORTHWEST OREGON. PLEASE SEE OUR WEBSITE
AT WEATHER.GOV/PORTLAND FOR WARNING DETAILS FOR YOUR AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MORE ACTIVE WEATHER FOLLOWS WITH THE POTENTIAL OF ANOTHER STRONG
STORM MIDWEEK. DEPENDING ON THE TRACK OF THIS STORM...IT COULD BE
A STRONG WIND PRODUCER ALONG THE COAST...AND POSSIBLY INLAND AS
WELL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PZZ210-250-255-270-275-011730-
COLUMBIA RIVER BAR-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
616 AM PST MON FEB 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

GALE WARNINGS REMAIN IN EFFECT THIS MORNING. THUNDERSTORMS ARE
POSSIBLE IN THE COASTAL WATERS...PRODUCING SQUALLY GUSTS AND
DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MORE GALES OR POSSIBLY STORM FORCE WINDS ARE POSSIBLE LATER IN
THE WEEK AS AN ACTIVE WEATHER PATTERN CONTINUES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEAGLE

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Western Columbia River Gorge

When
March 1, 12:00 AM PST to 6:00 AM PST
Where
Western Columbia River Gorge forecast zone
Reported by
NWS Employee

This heavy snowfall episode continues from February. Heavy snow was measured in Stevenson, Washington by two different NWS employees with 5 inches of new snow.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2011Every state in 2011This day in weather historyWarnings in Washington, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293607.